Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 46, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 24, 2025, 8:37 PM CDT for Edwards County, Ford County, Kiowa County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2025, 8:37 PM CDT (01:37 UTC)
- Expired
- Apr 24, 2025, 8:57 PM CDT
- In force
- 20 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Edwards County, KS, Ford County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 34 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 4:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1255 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1377 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
512
WUUS53 KDDC 250137
SVRDDC
KSC047-057-097-250215-
/O.NEW.KDDC.SV.W.0046.250425T0137Z-250425T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
837 PM CDT Thu Apr 24 2025
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Ford County in southwestern Kansas...
Northwestern Kiowa County in south central Kansas...
Southwestern Edwards County in south central Kansas...
* Until 915 PM CDT.
* At 836 PM CDT, severe thunderstorms were located along a line
extending from near Offerle to 7 miles north of Wright, moving
southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Spearville, Bellefont, Windhorst, and Offerle around 840 PM CDT.
This warning replaces the previous warning for northeastern Ford and
southwestern Edwards County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3767 9926 3766 9987 3791 9997 3791 9954
TIME...MOT...LOC 0136Z 316DEG 6KT 3784 9959 3788 9993
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
UMSCHEID1 follow-up statement
837 WWUS53 KDDC 250157 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 857 PM CDT Thu Apr 24 2025 KSC047-057-097-250207- /O.CAN.KDDC.SV.W.0046.000000T0000Z-250425T0215Z/ Ford KS-Kiowa KS-Edwards KS- 857 PM CDT Thu Apr 24 2025 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FORD... NORTHWESTERN KIOWA AND SOUTHWESTERN EDWARDS COUNTIES IS CANCELLED... The storms which prompted the warning have weakened below severe limits, and no longer pose an immediate threat to life or property. Therefore, the warning has been cancelled. However, gusty winds and heavy rain are still possible with these thunderstorms. A Severe Thunderstorm Watch remains in effect until midnight CDT for south central and southwestern Kansas. && LAT...LON 3767 9926 3766 9987 3791 9997 3791 9954 TIME...MOT...LOC 0154Z 316DEG 6KT 3782 9956 3786 9990 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 6:25 PM CDT, 2 hours 12 minutes earlier. Its key messages:
- There is a 50-70% chance for strong to severe thunderstorms tonight.
- Unseasonably cool temperatures expected Friday.
Area forecast discussion, Apr 24, 6:25 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 625 PM CDT Thu Apr 24 2025 .KEY MESSAGES... - There is a 50-70% chance for strong to severe thunderstorms tonight. - Unseasonably cool temperatures expected Friday. && .UPDATE... Issued at 625 PM CDT Thu Apr 24 2025 **MESOSCALE DISCUSSION** 23z surface observations show an outflow boundary just north of the highway 50 corridor with dewpoints to the south of the boundary still in the mid to upper 50s. The most prominent storms continue to be the supercells along the Kansas-Oklahoma border mainly in Clark county where reports of golfball sized hail have been recorded. 0-6 km shear values have increased to around 30 kts and MUCAPE values are around 2000 J/kg. Hodograph soundings indicate good lower level shear with slight backing in the mid levels which would suggest hail sizes should not reach larger than tennis balls at this point. && .DISCUSSION... Issued at 300 PM CDT Thu Apr 24 2025 WV imagery indicates a southwest flow aloft prevailing across the Western High Plains. Near the surface, an area of low pressure remains anchored in extreme southeast Colorado with an attendant frontal boundary extending northeast through western Kansas. Thunderstorm chances (50-70%) pick up again late this afternoon/early evening with a similar setup to yesterday as the SREF indicates a weak/compact upper level shortwave perturbation ejecting northeast out of the Southern Rockies into the Western High Plains early in the period. Meanwhile, a larger scale upper level shortwave trough swinging east through the Upper Midwest into the Great Lakes Region will help nudge the aforementioned frontal boundary southward across southwest Kansas into northern Oklahoma later this evening/overnight. Near the surface, a prevailing southeasterly upslope flow will reinforce a moist airmass across central/southwest Kansas with surface dewpoints holding generally in the mid/upper 50s(F) to the lower 60s(F), supporting reasonable instability with MUCAPE values upward of 1500 to 2000 J/kg. With sufficient instability within a zone of steepening mid-level lapse rates thunderstorm development is expected this afternoon as H5 vort maxima begin to kick out across the Western and Southern High Plains, interacting with a dryline attendant to the surface low in southeast Colorado and subsequent stalled boundary in western Kansas as suggest by CAMs, not to mention any remnant outflow boundaries from lingering morning convection. The focus for storm development then shifts southward toward the Oklahoma border through the evening hours in conjunction with the quasi- stationary boundary beginning to shift south. The best chance for storm development is expected to be across central/south central Kansas and eastern portions of southwest Kansas where the HREF shows a 30-50% probability of 6-hr QPF exceeding 0.25 of an inch by late this evening with storms potentially lingering well into Friday morning. Increased rain chances (60-80%) return Friday night/early Saturday as medium range ensembles indicate a southwesterly flow aloft returning across the Western High Plains in wake of a ridge axis shifting east into the Central Plains. Departing surface high pressure through the Upper Midwest will set up a east-southeasterly upslope flow across the high plains of eastern Colorado/western Kansas with a projected frontal boundary extending generally across the Texas Panhandle northwest into southeast Colorado. With sufficient moisture return providing increased instability, diurnally driven thunderstorm development is expected in vicinity of the frontal boundary with storms then spreading northeast into southwest Kansas late Friday night into Saturday morning. This is supported by the latest NBM painting a widespread 20-30% probability for 12-hr QPF exceeding 0.25 of an inch by early Saturday afternoon. Near seasonal temperatures are forecast tonight as a weak frontal boundary sinks slowly south through west central Kansas and portions of southwest/central Kansas by daybreak Friday. With the HREF indicating a 40-60% probability of temperatures dropping below 50F in west central Kansas to a 20-40% probability of falling below 55F in south central Kansas, look for lows in the upper 40s(F) to the mid-50s(F). Unseasonably cool temperatures are likely Friday as cooler air filters into western Kansas behind a cold front dropping south into the Texas Panhandle/western Oklahoma, lowering H85 temperatures down to near 5C in extreme southwest Kansas to around 12C in south central Kansas. The HREF shows a 40-60% probability of temperatures climbing above 55F out near the Colorado border to a 90% probability of temperatures nudging above 60F in south central Kansas, so look for afternoon highs only up into the 50s(F) out west to the lower 60s(F) farther east, especially if expected early morning low level stratus lingers. A warming trend is then expected through the weekend as departing surface high pressure returns a southerly flow to western Kansas. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 605 PM CDT Thu Apr 24 2025 Scattered afternoon convection will increase in coverage across southwest Kansas through 04z as a surface boundary, currently near Hays and between Garden City and Dodge City, moves south toward the Oklahoma border. Southeasterly winds at 10 to 15 knots will shift to the northeast once the boundary moves south. Based on the latest short term models, there is a greater than 70% chance that ceilings will fall below 1000 feet AGL once this surface boundary passes between 06z and 12z Friday. Once these low clouds spread into the terminal area, they are expected to persist through 18Z Friday, with a gradual improvement to MVFR category between 18Z Friday and 00Z Saturday. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Tatro DISCUSSION...JJohnson AVIATION...Burgert
Hazardous weather outlook, Apr 24, 4:45 AM CDT, 15 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 445 AM CDT Thu Apr 24 2025 KSZ030-031-043>046-061>066-074>081-084>090-250945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 445 AM CDT Thu Apr 24 2025 /345 AM MDT Thu Apr 24 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight There is a chance of severe thunderstorms this afternoon and evening across southwest Kansas. Very large hail is the primary concern. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a small chance of severe thunderstorms Sunday evening across western Kansas. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed this afternoon and evening, especially along the southern tier of southwest Kansas.
In the hours before
Special weather statement, Apr 24, 7:46 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
746 PM CDT Thu Apr 24 2025
KSZ088-250115-
Clark KS-
746 PM CDT Thu Apr 24 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CLARK COUNTY
THROUGH 815 PM CDT...
At 746 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashland, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Ashland around 750 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southwestern Kansas.
&&
LAT...LON 3727 9992 3734 9954 3718 9954 3718 9990
TIME...MOT...LOC 0046Z 263DEG 20KT 3723 9983
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BENNETTLocal storm report, Apr 24, 7:56 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
756 PM CDT Thu Apr 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM Hail 9 WNW Spearville 37.91N 99.90W
04/24/2025 M2.00 Inch Hodgeman KS Emergency Mngr
&&Local storm report, Apr 24, 8:14 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
814 PM CDT Thu Apr 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM Hail 9 S Rozel 38.06N 99.42W
04/24/2025 M1.00 Inch Edwards KS Public
&&Local storm report, Apr 24, 8:18 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
818 PM CDT Thu Apr 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM Hail 7 N Kinsley 38.02N 99.41W
04/24/2025 M2.50 Inch Edwards KS Public
Report from social media with video.
&&
RCBLocal storm report, Apr 24, 8:20 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
820 PM CDT Thu Apr 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM Hail 9 WNW Spearville 37.91N 99.90W
04/24/2025 M1.50 Inch Hodgeman KS Public
&&Local storm report, Apr 24, 8:28 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
828 PM CDT Thu Apr 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM Hail 5 NE Kinsley 37.97N 99.35W
04/24/2025 M1.00 Inch Edwards KS Public
&&
RCBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 7:00 PM CDT | Flash Flood Warning | DDC | Clark, Comanche | 4 hr |
| Apr 24, 7:03 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 21 min |
| Apr 24, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 39 min |
| Apr 24, 7:21 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 39 min |
| Apr 24, 7:32 PM CDT | Special Weather Statement | DDC | Edwards | 43 min |
| Apr 24, 7:41 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 49 min |
| Apr 24, 7:46 PM CDT | Special Weather Statement | DDC | Clark | 29 min |
| Apr 24, 7:54 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 51 min |
| Apr 24, 8:20 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 40 min |
| Apr 24, 8:47 PM CDT | Special Weather Statement | DDC | Ellis | 28 min |
| Apr 24, 9:07 PM CDT | Special Weather Statement | DDC | Trego | 38 min |
| Apr 24, 9:12 PM CDT | Special Weather Statement | DDC | Ellis | 48 min |
| Apr 24, 9:19 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 56 min |
| Apr 24, 9:39 PM CDT | Special Weather Statement | DDC | Hodgeman | 51 min |
| Apr 24, 9:53 PM CDT | Special Weather Statement | DDC | Trego | 52 min |
| Apr 24, 10:10 PM CDT | Special Weather Statement | DDC | Trego | 50 min |
| Apr 24, 10:43 PM CDT | Special Weather Statement | DDC | Ellis | 32 min |
| Apr 25, 12:58 AM CDT | Special Weather Statement | DDC | Haskell | 32 min |
| Apr 25, 9:15 AM CDT | Dense Fog Advisory | DDC | Clark, Finney, Ford, Grant, Gray, Haskell and 7 more | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.